Kansas, 2005

Winter Storm in Kansas, January 4 to 5, 2005

January 4 to 5, 2005 · NWS TOP · 23 events in 23 counties and zones

A widespread severe winter storm overspread northcentral, northeast and eastcentral Kansas during the morning and afternoon hours of January 4, 2005. Freezing rain began about 10 AM over central Kansas and spread east and north during the afternoon, reaching the Missouri and Nebraska borders by about 4-5PM.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.2 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A widespread severe winter storm overspread northcentral, northeast and eastcentral Kansas during the morning and afternoon hours of January 4, 2005. Freezing rain began about 10 AM over central Kansas and spread east and north during the afternoon, reaching the Missouri and Nebraska borders by about 4-5PM. Significant and heavy icing began to occur during the afternoon hours. The freezing rain changed to or mixed with sleet along and north of Interstate 70 during the evening of the 4th, and to heavy snow along highway 36 from Belleville to Hiawatha, also during the evening. The freezing rain was heaviest and caused the most tree and property damage generally along and north of Interstate 35 from Emporia to Ottawa, and south of Interstate 70 from Lawrence to Topeka to Abilene. Snowfall amounts near the Nebraska border ranged from 3 to 6 inches.The counties of Osage, Lyon, Morris, southern Waubansee, southern Douglas and northern Franklin reported the most severe and widespread damage. Many areas particularly in the hardiest hit counties experienced widespread tree damage and long lasting power outages. An estimated 10,000 customers at one time were with out power, with some outages in rural areas lasting for nearly a week. Several counties were declared disaster areas by the Kansas Emergency Management agency. Total storm dollar damage in the NWS Topeka area of responsibility reached around $6.2M. Some specific county damage amounts included: Lyon county: $2.8M, Osage county: $1.15M, Wabaunsee county: $686K, Shawnee: $590K and Franklin: $353K.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 4, 3:30 AM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Jan 4, 3:30 AM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 AM CST TUE JAN 4 2005

.DISCUSSION...
MAJOR ICE STORM ALONG WITH SLEET AND SNOW STILL EXPECTED ACROSS THE
FORECAST AREA THROUGH WEDNESDAY.

LATEST SFC ANALYSIS SHOWING ARCTIC RIDGE SOUTHWARD THROUGH EASTERN
KS WITH TEMPS DOWN INTO THE 20S ACROSS MOST OF THE CWA. LATEST WATER
VAPOR SHOWING TROUGH ACROSS THE SOUTHWEST U.S. WITH FIRST WAVE
ROTATING OUT OF THE SOUTHERN ROCKIES AIDING THE DEVELOPMENT OF
RAIN/FREEZING RAIN AND THUNDERSTORMS ACROSS THE OKLAHOMA INTO THE
HIGH PLAINS WHICH WILL BE FIRST AREA TO AFFECT THE CWA THIS MORNING
AND ACROSS THE EASTERN AREAS BY AFTERNOON. A SECOND MAJOR PORTION OF
THE STORM NOW SEEN ON WATER VAPOR OVER SOUTHERN CA WILL LIFT OUT
INTO THE CENTRAL PLAINS TONIGHT INTO WEDNESDAY WITH A SECOND EVEN
MORE SIGNIFICANT ROUND OF PRECIP ACROSS THE CWA. CURRENTLY TEMPS
BELOW FREEZING ACROSS THE CWA...BUT BORDERLINE IN ANDERSON COUNTY
WITH ONLY THE LOW 20S IN THE NORTH CENTRAL. FCST SOUNDINGS STILL
SUPPORT PRECIP FALLING AS FREEZING RAIN ACROSS THE CWA TODAY WITH A
RAIN/FREEZING RAIN MIXTURE POSSIBLE ACROSS FAR SOUTHEAST CWA.

SIGNIFICANT ICE ACCUMULATIONS WILL BEGIN SOUTHWEST CWA THIS MORNING
AND SPREAD NORTHEAST THIS AFTERNOON SO NO PLANS TO ALTER CURRENT
WINTER STORM WARNING START TIMES...AND KEEP WARNING POSTED THROUGH
TONIGHT AND INTO WEDNESDAY.

AS COLD AIR BECOMES DEEPER AND COLDER OVER THE NORTH CENTRAL THIS
EVENING...A MIXTURE OF SLEET AND FREEZING RAIN AND EVENTUAL
CHANGEOVER TO SNOW STILL LOOKS GOOD THERE BUT SNOW SHOULD BE LIMITED
TO AFTER MIDNIGHT...AS THE FREEZING RAIN AND SIGNIFICANT ICING
PERSISTS ACROSS THE EASTERN CWA. AT THIS TIME EXPECT ICE
ACCUMULATIONS TO BE GREATEST ACROSS THE SOUTHEAST HALF OF THE CWA
WITH I 35 CORRIDOR POSSIBLY PICKING AN INCH TO AN INCH AND A HALF OF
ICE BEFORE THE CHANGEOVER TO SNOW ON WEDNESDAY.

WITH THE COLD AIR COMING IN FASTER TO THE NORTH AND WESTERN PORTIONS
OF THE CWA...THAT AREA WILL RECEIVE THE GREATEST SNOW AMOUNTS WITH
3-4 INCHES ACROSS THE NORTHERN COUNTIES WITH AMOUNTS TAPERING OFF TO
NEAR AND INCH ACROSS THE SOUTHERN CWA...ON TOP OF THE ICE
ACCUMULATION. WINDS ON WEDNESDAY WILL ONLY CREATE MORE PROBLEMS WITH
ICE ACCUMULATIONS AND IN AREAS MORE SIGNIFICANT SNOWCOVER OVER THE
NORTHERN CWA.

CURRENT FCST OF SNOW ENDING WEDNESDAY EVENING LOOKS GOOD AND MADE
FEW CHANGES. MUCH COLDER AIR INTO THURSDAY WILL MODERATE INTO THE
WEEKEND. DID LOWER HIGHS SLIGHTLY ACROSS THE NORTH INTO THE WEEKEND
HOWEVER TO ACCOUNT FOR GREATEST AFFECTS OF SNOWCOVER/ICE OVER THE
NORTH WHICH ALSO BLENDS BETTER WITH SURROUNDING CWAS AS WELL.
MADE FEW OTHER CHANGES TO EXTENDED.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING
ENTIRE COUNTY WARNING AREA TODAY THROUGH WEDNESDAY AFTERNOON.

&&
Hazardous weather outlook, Jan 4, 5:14 AM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
514 AM CST TUE JAN 4 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-051113-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
514 AM CST TUE JAN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT FOR THE ENTIRE AREA TODAY
AND TONIGHT. FREEZING RAIN AND SLEET IS EXPECTED ACROSS THE AREA
THROUGH TONIGHT. ICE ACCUMULATIONS OF A HALF TO ONE INCH CAN BE
EXPECTED ALONG AND SOUTH OF I 70 WITH UP TO A THIRD OF AN INCH
FURTHER NORTH. TREE LIMB DAMAGE AND POWER OUTAGES WILL BE LIKELY
ACROSS MOST OF THE AREA THROUGH TONIGHT.

THE MIXED PRECIPITATION IS EXPECTED TO CHANGE OVER TO SNOW IN THE
NORTH CENTRAL AFTER MIDNIGHT WITH AROUND AN INCH OF ACCUMULATION ON
TOP OF ANY ICE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

A WINTER STORM WARNING REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON
FOR THE ENTIRE AREA. A MIXTURE OF FREEZING RAIN...SLEET AND SNOW
OVER THE NORTHEAST AND EAST CENTRAL...WILL CHANGE TO ALL SNOW BY
MIDDAY WITH AN INCH OR TWO OF SNOW POSSIBLE ON TOP OF THE ICE. SNOW
WILL GRADUALLY END OVER THE NORTH CENTRAL WITH ACCUMULATIONS OF 3 TO
4 INCHES. NORTH WINDS OF 10 TO 20 MPH...MAY ALSO PRODUCE ADDITIONAL
POWER OUTAGES AND TREE DAMAGE WHERE SIGNIFICANT ICE ACCUMULATIONS
OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF PRECIPITATION AND ANY
ACCUMULATIONS THEY ARE RECEIVING TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm. Local standard time, as filed.

Winter Storm, Anderson

When
January 4, 10:00 AM CST to January 5, 9:00 AM CST
Where
Anderson forecast zone
Property damage
$6.2 million
Reported by
NEWSPAPER
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
January 4, 10:00 AM CST to January 5, 9:00 AM CST
Where
Brown forecast zone
Reported by
NEWSPAPER
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
January 4, 10:00 AM CST to January 5, 9:00 AM CST
Where
Clay forecast zone
Reported by
NEWSPAPER
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Winter Storm, Cloud

When
January 4, 10:00 AM CST to January 5, 9:00 AM CST
Where
Cloud forecast zone
Reported by
NEWSPAPER
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Winter Storm, Coffey

When
January 4, 10:00 AM CST to January 5, 11:00 AM CST
Where
Coffey forecast zone
Reported by
NEWSPAPER
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Winter Storm, Dickinson

When
January 4, 10:00 AM CST to January 5, 11:00 AM CST
Where
Dickinson forecast zone
Reported by
NEWSPAPER
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
January 4, 10:00 AM CST to January 5, 11:00 AM CST
Where
Douglas forecast zone
Reported by
NEWSPAPER
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
January 4, 10:00 AM CST to January 5, 11:00 AM CST
Where
Franklin forecast zone
Reported by
NEWSPAPER
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Winter Storm, Geary

When
January 4, 10:00 AM CST to January 5, 11:00 AM CST
Where
Geary forecast zone
Reported by
NEWSPAPER
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
January 4, 10:00 AM CST to January 5, 11:00 AM CST
Where
Jackson forecast zone
Reported by
NEWSPAPER
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
January 4, 10:00 AM CST to January 5, 11:00 AM CST
Where
Jefferson forecast zone
Reported by
NEWSPAPER
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Winter Storm, Lyon

When
January 4, 10:00 AM CST to January 5, 11:00 AM CST
Where
Lyon forecast zone
Reported by
NEWSPAPER
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
January 4, 10:00 AM CST to January 5, 11:00 AM CST
Where
Marshall forecast zone
Reported by
NEWSPAPER
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Winter Storm, Morris

When
January 4, 10:00 AM CST to January 5, 11:00 AM CST
Where
Morris forecast zone
Reported by
NEWSPAPER
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Winter Storm, Nemaha

When
January 4, 10:00 AM CST to January 5, 11:00 AM CST
Where
Nemaha forecast zone
Reported by
NEWSPAPER
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Winter Storm, Osage

When
January 4, 10:00 AM CST to January 5, 11:00 AM CST
Where
Osage forecast zone
Reported by
NEWSPAPER
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
January 4, 10:00 AM CST to January 5, 11:00 AM CST
Where
Ottawa forecast zone
Reported by
NEWSPAPER
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Winter Storm, Pottawatomie

When
January 4, 10:00 AM CST to January 5, 11:00 AM CST
Where
Pottawatomie forecast zone
Reported by
NEWSPAPER
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Winter Storm, Republic

When
January 4, 10:00 AM CST to January 5, 11:00 AM CST
Where
Republic forecast zone
Reported by
NEWSPAPER
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Winter Storm, Riley

When
January 4, 10:00 AM CST to January 5, 11:00 AM CST
Where
Riley forecast zone
Reported by
NEWSPAPER
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Winter Storm, Shawnee

When
January 4, 10:00 AM CST to January 5, 11:00 AM CST
Where
Shawnee forecast zone
Reported by
NEWSPAPER
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Winter Storm, Wabaunsee

When
January 4, 10:00 AM CST to January 5, 11:00 AM CST
Where
Wabaunsee forecast zone
Reported by
NEWSPAPER
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
January 4, 12:00 PM CST to January 5, 12:00 PM CST
Where
Washington forecast zone
Reported by
NEWSPAPER
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436175, 5436176, 5436177, 5436178, 5436179, 5436180, 5436181, 5436182, 5436183, 5436184, 5436185, 5436186, 5436187, 5436188, 5436189, 5436190, 5436191, 5436192, 5436193, 5436194, 5436195, 5436318, 5436319.